Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 114, NWS Melbourne, FL

November 2, 1997Okeechobee County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Nov 2, 1997, 8:04 AM EST for Okeechobee County, Florida. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 2, 1997, 8:04 AM EST (13:04 UTC)
Expired
Nov 2, 1997, 9:00 AM EST
In force
56 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Okeechobee County, FL

The radar

The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 2, 7:30 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 1.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1997-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1997-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2017 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
2.0
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 021303 RRA
SVRMLB
FLC093-021400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
804 AM EST SUN NOV 2 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 900 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...OKEECHOBEE COUNTY
 
AT 800 AM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
WEST OF THE CITY OF OKEECHOBEE. THE STORM IS MOVING EAST AT 40 MPH
AND WILL AFFECT OKEECHOBEE BY 820 AM.
 
CARS AND MOBILE HOMES CAN BE TOSSED ABOUT BY TORNADO WINDS. DO NOT
TRY TO OUTRUN A TORNADO IN YOUR VEHICLE. ABANDON VEHICLES AND MOBILE
HOMES WHEN THREATENED BY A TORNADO AND GO TO A STRONG BUILDING. IF NO
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE READY TO GO
TO A SAFE PLACE IF SEVERE THUNDERSTORMS MOVE TOWARD YOUR AREA,
ESPECIALLY IF YOU LIVE IN A MOBILE HOME.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 2, 3:19 AM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Nov 2, 3:19 AM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
315 AM EST SUN NOV 2 1997

CURRENT KMLB/TBW CR TIME LAPSES SHOW LEWP TYPE CONVECTION MOVING INTO
CENTRAL CWA...WITH CELLS WITHIN IT ACQUIRING SOME PERSISTENT ROTATION
AS ENVIRONMENTAL HELICITY REMAINS HIGH. THERE APPEARS TO BE A WELL-
DEFINED LOW LEVEL BOUNDARY ON SATELLITE IMAGERY EXTENDING FROM
CENTRAL FLORIDA WELL OFFSHORE SW FLORIDA...THIS IS WHERE LEWPS ARE
FOCUSING...AND I LOOK FOR ADDITIONAL ACTIVITY TO POSSIBLY RE-DEVELOP
ALONG AND SOUTH OF THIS FEATURE (BREV/OSCEOLA SOUTH) THROUGH SUN-UP

FARTHER NORTH...SQUALL LINE ALONG SFC COLD FRONT HAS WEAKENED SINCE
06Z ON RADAR/SAT TRENDS. THIS APPEARS TO BE DUE TO ORIENTATION OF
LINE WHICH IS PARALLEL TO LOW/MID JET...PLUS MARGINAL INSTABILITY.

FOR TODAY...FRONT WILL CONTINUE TO MOVE SOUTHWARD ACROSS PENINSULA
...REACHING CENTRAL CWA BY AROUND 18Z. 850 WINDS ARE PROGGED TO
WEAKEN...ESPECIALLY DURING THE AFTERNOON. BY 18Z...CWA IS WITHIN RR
QUAD OF UPPER JET. INSTABILITY WILL BE SLIGHT DURING EARLY MORNING
...BUT STILL THINK THERE'S AN OUTSIDE SHOT OF LINE REINTENSIFYING
DURING THE AFTERNOON AS SUFFICIENT LOW LEVEL CONVERGENCE REMAINS
INVOF FRONT.

FAN POPS FAVORED FOR MOST OF CWA OVER FWC NUMBERS.

CRISTALDI

In the hours before

Local storm report, Nov 2, 4:55 AM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
455 AM EST SUN NOV 02 1997

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 AM    NEW SMYRNA BEACH          FL   TORNADO
11/02/97   VOLUSIA                        *** 14 INJ ***
                                          APPARENT TORNADO TOUCHED DOWN
                                          ALONG THE NORTH CAUSEWAY (S.R.
                                          44) IN NEW SMYRNA BEACH. 8 TO
                                          10 HOUSES REPORTED AS 80%
                                          DAMAGED BY EOC. DAMAGE ALSO
                                          TO TWO 8-STORY TOWERS OF THE
                                          DIAMOND HEAD CONDOMINIUMS. THE
                                          TOP FLOOR OF ONE UNIT COLLAPSED
                                          TRAPPING PEOPLE INSIDE. 14
                                          PEOPLE TAKEN TO HOSPITAL. SOME
                                          POWER POLES/LINES ALSO DOWN.
Special weather statement, Nov 2, 6:00 AM EST, 2 hours 4 minutes before
FLZ041-044>047-053-054-058-059-064-501-021130-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
600 AM EST SUN NOV 2 1997

...SLIGHT RISK OF SEVERE STORMS ACROSS EAST CENTRAL FLORIDA TODAY...

A LINE OF STRONG STORMS EXTENDING FROM INDIAN RIVER COUNTY TO NEAR
SARASOTA ON THE WEST COAST WILL SLOWLY DROP SOUTHWARD AND CONTINUE TO
PRODUCE STRONG TO POSSIBLY SEVERE THUNDERSTORMS SOUTH OF A WABASSO TO
YEEHAW JUNCTION LINE THIS MORNING. FARTHER NORTH...A LINE OF SHOWERS
AHEAD OF A COLD FRONT CURRENTLY FROM GAINESVILLE TO ST AUGUSTINE WILL
MOVE SOUTHWARD EAST CENTRAL FLORIDA TODAY. SUFFICIENT MOISTURE AND
INSTABILITY COMBINED WITH STRONG LOW TO MID LEVEL WINDS MAY ALLOW
SOME OF THE SHOWERS TO INTENSIFY INTO STRONG TO SEVERE THUNDERSTORMS
DEVELOPING DURING THE LATE MORNING AND EARLY AFTERNOON. NORTH OF
ORLANDO AND TITUSVILLE...THE BEST CHANCE FOR STORMS WILL BE UNTIL
ABOUT NOON. TO THE SOUTH OF THIS LINE...STORMS WILL BE POSSIBLE
THROUGH THE MID AFTERNOON HOURS.

STORMS WHICH FORM WILL MOVE NORTHEAST AT 35 TO 45 MPH. FREQUENT
DEADLY CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL WILL OCCUR
WITH THE STORMS TODAY. WIND GUSTS IN EXCESS OF 57 MPH... HAIL AND
ISOLATED TORNADOES WILL BE POSSIBLE WITH SEVERE STORMS. RESIDENTS OF
EAST CENTRAL FLORIDA SHOULD LISTEN FOR POSSIBLE STATEMENTS OR
WARNINGS FROM THE NATIONAL WEATHER SERVICE IN MELBOURNE. TAKE SHELTER
AT THE FIRST SIGN OF THREATENING WEATHER. SKYWARN SPOTTERS ARE
ADVISED THAT ACTIVATION MAY BECOME NECESSARY SOMETIME TODAY.

MARINE...SCATTERED STORMS WILL ALSO AFFECT THE COASTAL WATERS THROUGH
LATE MORNING NORTH OF CAPE CANAVERAL...AND THROUGH MID AFTERNOON TO
THE SOUTH. STRONGER STORMS WILL PRODUCE LOCALLY GUSTY WINDS ABOVE 35
KNOTS AND ROUGH SEAS. ISOLATED WATERSPOUTS WILL BE POSSIBLE. ANY
MARINE STORM CAN PRODUCE DEADLY CLOUD TO WATER LIGHTNING.

CRISTALDI
Special weather statement, Nov 2, 6:19 AM EST, 1 hour 45 minutes before
FLZ041-044>047-053-054-058-059-064-501-021130-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
600 AM EST SUN NOV 2 1997

...SLIGHT RISK OF SEVERE STORMS ACROSS EAST CENTRAL FLORIDA TODAY...

A LINE OF STRONG STORMS EXTENDING FROM INDIAN RIVER COUNTY TO NEAR
SARASOTA ON THE WEST COAST WILL SLOWLY DROP SOUTHWARD AND CONTINUE TO
PRODUCE STRONG TO POSSIBLY SEVERE THUNDERSTORMS SOUTH OF A WABASSO TO
YEEHAW JUNCTION LINE THIS MORNING. FARTHER NORTH...A LINE OF SHOWERS
AHEAD OF A COLD FRONT CURRENTLY FROM GAINESVILLE TO ST AUGUSTINE WILL
MOVE SOUTHWARD EAST CENTRAL FLORIDA TODAY. SUFFICIENT MOISTURE AND
INSTABILITY COMBINED WITH STRONG LOW TO MID LEVEL WINDS MAY ALLOW
SOME OF THE SHOWERS TO INTENSIFY INTO STRONG TO SEVERE THUNDERSTORMS
DEVELOPING DURING THE LATE MORNING AND EARLY AFTERNOON. NORTH OF
ORLANDO AND TITUSVILLE...THE BEST CHANCE FOR STORMS WILL BE UNTIL
ABOUT NOON. TO THE SOUTH OF THIS LINE...STORMS WILL BE POSSIBLE
THROUGH THE MID AFTERNOON HOURS.

STORMS WHICH FORM WILL MOVE NORTHEAST AT 35 TO 45 MPH. FREQUENT
DEADLY CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL WILL OCCUR
WITH THE STORMS TODAY. WIND GUSTS IN EXCESS OF 57 MPH... HAIL AND
ISOLATED TORNADOES WILL BE POSSIBLE WITH SEVERE STORMS. RESIDENTS OF
EAST CENTRAL FLORIDA SHOULD LISTEN FOR POSSIBLE STATEMENTS OR
WARNINGS FROM THE NATIONAL WEATHER SERVICE IN MELBOURNE. TAKE SHELTER
AT THE FIRST SIGN OF THREATENING WEATHER. SKYWARN SPOTTERS ARE
ADVISED THAT ACTIVATION MAY BECOME NECESSARY SOMETIME TODAY.

MARINE...SCATTERED STORMS WILL ALSO AFFECT THE COASTAL WATERS THROUGH
LATE MORNING NORTH OF CAPE CANAVERAL...AND THROUGH MID AFTERNOON TO
THE SOUTH. STRONGER ST"ORMS WILL PRODUCE LOCALLY GUSTY WINDS ABOVE 35
KNOTS AND ROUGH SEAS. ISOLATED WATERSPOUTS WILL BE POSSIBLE. ANY
MARINE STORM CAN PRODUCE DEADLY CLOUD TO WATER LIGHTNING.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 12:38 AM ESTSevere Thunderstorm WarningMLBVolusia32 min
Nov 2, 2:58 AM ESTSevere Thunderstorm WarningMLBOsceola42 min
Nov 2, 5:12 AM ESTSevere Thunderstorm WarningMLBIndian River48 min
Nov 2, 6:08 AM ESTSevere Thunderstorm WarningMLBIndian River42 min
Nov 2, 7:09 AM ESTSevere Thunderstorm WarningMLBBrevard61 min
Nov 2, 8:17 AM ESTTornado WarningMLBOkeechobee48 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.